Alert archive / Washington / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 20, 2023, 4:37 PM PDT for Pend Oreille County, Washington. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2023, 4:37 PM PDT (23:37 UTC)
- Expired
- May 20, 2023, 5:04 PM PDT
- In force
- 27 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Pend Oreille County, WA
The radar
The Spokane radar (KOTX), 118 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:45 PM PDT | HAIL 0.5 | Ione, WA | |
| May 20, 5:00 PM PDT | HAIL 1 | 6 W Ione, WA | AT BIG MEADOW CAMPGROUND VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
228
WUUS56 KOTX 202337
SVROTX
WAC051-210015-
/O.NEW.KOTX.SV.W.0004.230520T2337Z-230521T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
437 PM PDT Sat May 20 2023
The National Weather Service in Spokane has issued a
* Severe Thunderstorm Warning for...
Northwestern Pend Oreille County in northeastern Washington...
* Until 515 PM PDT.
* At 436 PM PDT, a severe thunderstorm was located 21 miles northeast
of Colville moving northeast at 5 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Ione.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4871 11736 4868 11755 4873 11761 4874 11759
4874 11757 4876 11757 4881 11751
TIME...MOT...LOC 2336Z 241DEG 5KT 4873 11753
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Butler2 follow-up statements
151
WWUS56 KOTX 202349
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
449 PM PDT Sat May 20 2023
WAC051-210015-
/O.CON.KOTX.SV.W.0004.000000T0000Z-230521T0015Z/
Pend Oreille WA-
449 PM PDT Sat May 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR WEST CENTRAL PEND OREILLE COUNTY...
At 448 PM PDT, a severe thunderstorm was located 22 miles northeast
of Colville moving northeast at 5 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Ione.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4870 11750 4874 11758 4874 11757 4875 11757
4880 11750 4872 11738
TIME...MOT...LOC 2348Z 241DEG 5KT 4874 11751
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Butler871
WWUS56 KOTX 210004
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
504 PM PDT Sat May 20 2023
WAC051-210013-
/O.CAN.KOTX.SV.W.0004.000000T0000Z-230521T0015Z/
Pend Oreille WA-
504 PM PDT Sat May 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PEND OREILLE
COUNTY IS CANCELLED...
The storm which prompted the warning has moved North of Ione.
Therefore, the warning has been cancelled.
LAT...LON 4870 11750 4874 11758 4874 11757 4875 11757
4880 11750 4872 11738
TIME...MOT...LOC 2359Z 241DEG 5KT 4875 11749
$$
ButlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:11 PM PDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 20, 3:11 PM PDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Spokane WA 311 PM PDT Sat May 20 2023 .SYNOPSIS... Rounds of strong thunderstorms will occur over parts of the Inland Northwest this afternoon and evening and again on Sunday. Some of the strongest storms will be capable of large hail, damaging winds and torrential rain this weekend. Temperatures Monday and Tuesday will be significantly cooler with highs in the 60s and low 70s. && .DISCUSSION... ...STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON/EVENING AND AGAIN ON SUNDAY... Remainder of the afternoon into the evening: As of 230PM, scattered thunderstorms had developed over the mountainous terrain of northeast Washington and far north Idaho. These storms have mainly been rooted to the higher terrain. Some of the cells in the mountains near Republic and Metaline have shown signs of back- building, so our forecasters have issued some Flood Advisories for radar estimated rain amounts in excess of an inch. We have also observed short lived hail cores with a couple of the strongest storms and received a spotter report of hail to the size of quarters near Malo, Washington...north of Republic. Thunderstorms have the potential to become more organized later this afternoon into early this evening. While strong thunderstorms will be possible over much of northeast and north central Washington, we are particularly concerned for areas in the vicinity of the Cascades as mid-level winds strengthen late in the day in response to an cold front. By 4PM, the SREF forecasts 0-6km Bulk Shear values approaching 30kts and surface based CAPE values up to 1500 J/Kg along the spine of the Washington Cascades. This environment will be favorable for thunderstorms capable of hail up to the size of golf balls and thunderstorm gusts in excess of 50 mph. Central and eastern Washington will carry a 20-40 percent chance of showers and thunderstorms through the night as mid-level instability will support elevated convection as areas east of the Cascades experience increasing diffluence aloft. A few strong storms cannot be ruled out even late at night. Sunday: A cold front will move east of the Cascades on Sunday morning and will likely become the focus of thunderstorms by the middle of the day. There is good model agreement of an arching band of surface based instability from north central Washington across the Idaho Panhandle into the northeast Oregon early in the afternoon. With CAPE values between 1000-1500 J/Kg progged by the SREF, another round of thunderstorms is expected Sunday. Once again, steep mid-level lapse rates and 0-6km Bulk Shear values approaching 30kts will contribute to an environment capable of large hail and locally damaging wind gusts. The Storm Prediction Center has highlighted areas east of Colville, Post Falls, Pullman, and Clarkston in a Slight Risk for severe thunderstorms. The Pacific Northwest is included in a Slight Risk a handful of times each year, so Sunday is a day for residents of north Idaho and far northeast Washington to monitor closely. In addition to thunderstorms on Sunday, localized wind gusts of 35 to 40 mph are expected late in the day for spots that typically experience gusty west winds through the Cascade gaps. Spots like Wenatchee, Entiat, Waterville, and Vantage will become windy by late afternoon. Some of our Columbia Basin lakes like Potholes, Moses Lake, and Banks Lake will experience 25 to 30 mph wind gusts late in the day making for rough conditions for boaters. Monday: Breezy west winds will continue into Monday as cooler air spill through the Cascades into central and eastern Washington. Highs on Monday will be noticeably cooler with afternoon temperatures in the 60s and low 70s. Bands of showers and embedded thunderstorms will wrap around a low straddling the Washington- British Columbia border. Places like Republic, Colville, and Sandpoint will have a 60 to 80 percent chance of measurable precipitation. Bands of rain will extend well north of our region and should deliver much needed rain to many of the wildfires burning in Alberta and Saskatchewan. /GKoch Tuesday through Thursday: A low will be positioned in lower BC and Alberta areas and slowly weaken. While it continues to bring cool, moist Pacific air into the region, it will lead to showers along the northern mountains, East Cascades, and Idaho Panhandle. Thunderstorm activity from these showers is around 10-20% for the northern mountains. By late Wednesday, a quick ridge will overcome the Low and lead to a brief stable pattern for Thursday as a trough begins to press into the Pacific coast. Highs will be in the 70s. Lows will be in the upper 40s and low 50s. Friday and Saturday: The trough will push the Inland Northwest late Friday and through the weekend. It is expected to bring another round of showers to the region. Precipitable water amounts are half to three quarters of an inch which is around 120% of normal. It leads to rain amounts of a couple of tenths at most. Highs will be in the 70s to low 80s. Lows will be in the upper 40s and 50s. /JDC && .AVIATION... 18Z TAFS: This afternoon and this evening will be volatile over the the Cascades of Washington and over north central Oregon. Record breaking heat combined with and abundance of instability will lead to the development of scattered thunderstorms capable of hail larger than quarters and damaging outflow winds potentially impacting areas around Wenatchee, Chelan, the Methow valley, and other airports near the Cascades in south central Washington and Oregon. There is an additional 20 to 40 percent chance of thunderstorms over the high terrain of northeast Washington this afternoon around Colville, Republic, and Bonners Ferry with hail to the size of nickels and gusts to 35 mph. Late tonight into Sunday morning, a cold front will push through eastern Washington bringing a 20 to 30 percent chance of showers and thunderstorms to Moses Lake, Spokane, Coeur d'Alene and Pullman. While some hail can't be ruled out overnight and Sunday morning, deep layer instability won't be as significant as the surface based instability available to storms this afternoon over the Cascades and mountains of northeast Washington. /GKoch && .PRELIMINARY POINT TEMPS/POPS... Spokane 60 79 50 66 44 69 / 10 30 20 20 20 0 Coeur d'Alene 59 78 50 64 43 69 / 10 40 40 30 20 10 Pullman 58 76 47 64 42 67 / 10 30 20 10 0 0 Lewiston 65 84 55 72 48 75 / 10 30 30 10 0 0 Colville 57 81 48 64 42 68 / 30 80 60 70 50 30 Sandpoint 58 76 50 60 45 66 / 10 50 50 50 40 20 Kellogg 62 78 52 62 45 67 / 10 40 40 30 20 10 Moses Lake 61 84 47 72 42 73 / 20 20 0 0 0 0 Wenatchee 61 80 50 68 46 72 / 20 10 0 0 0 0 Omak 62 83 52 68 47 72 / 20 20 10 30 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
In the hours before
Special weather statement, May 20, 3:41 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Spokane WA
341 PM PDT Sat May 20 2023
WAZ047-048-202315-
Central Chelan County WA-Western Chelan County WA-
341 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of west central Chelan
County through 415 PM PDT...
At 341 PM PDT, Doppler radar was tracking a strong thunderstorm over
Merrit moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Merrit, Telma, Lake Wenatchee Campground, White Pine Campground, and
Grouse Creek Campground.
This includes U.S. Highway 2 in Washington between mile markers 76
and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4770 12079 4775 12092 4794 12089 4788 12052
TIME...MOT...LOC 2241Z 211DEG 12KT 4780 12081
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 4:02 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Spokane WA
402 PM PDT Sat May 20 2023
WAZ047-048-202330-
Central Chelan County WA-Western Chelan County WA-
402 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of central Chelan
County through 430 PM PDT...
At 402 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Merrit moving north at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grouse Creek Campground and Cottonwood Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4785 12070 4787 12087 4813 12084 4813 12043
TIME...MOT...LOC 2302Z 196DEG 30KT 4792 12077
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 4:05 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
405 PM PDT Sat May 20 2023
WAZ037-038-202330-
Northeast Mountains WA-Okanogan Highlands WA-
405 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northwestern Stevens
and northeastern Ferry Counties through 430 PM PDT...
At 405 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Sherman Pass moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierre Lake Campground and Orient.
This includes U.S. Highway 395 in Washington between mile markers 258
and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4880 11830 4883 11836 4897 11820 4887 11804
TIME...MOT...LOC 2305Z 237DEG 15KT 4886 11825
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 4:20 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Spokane WA
420 PM PDT Sat May 20 2023
WAZ037-202345-
Northeast Mountains WA-
420 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of eastern Stevens and
northwestern Pend Oreille Counties through 445 PM PDT...
At 420 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Colville moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ione and Tiger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4868 11761 4874 11765 4884 11748 4867 11733
TIME...MOT...LOC 2320Z 255DEG 11KT 4873 11752
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 4:26 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
426 PM PDT Sat May 20 2023
WAZ037-038-210000-
Northeast Mountains WA-Okanogan Highlands WA-
426 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of northwestern Stevens
and northeastern Ferry Counties through 500 PM PDT...
At 426 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Sherman Pass moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierre Lake Campground and Orient.
This includes U.S. Highway 395 in Washington between mile markers 256
and 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4879 11824 4884 11830 4893 11816 4884 11808
TIME...MOT...LOC 2326Z 239DEG 8KT 4884 11823
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, May 20, 4:28 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Spokane WA
428 PM PDT Sat May 20 2023
WAZ037-210000-
Northeast Mountains WA-
428 PM PDT Sat May 20 2023
...A strong thunderstorm will impact portions of central Stevens
County through 500 PM PDT...
At 428 PM PDT, Doppler radar was tracking a strong thunderstorm over
Chewelah moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chewelah.
This includes U.S. Highway 395 in Washington between mile markers 209
and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4827 11781 4831 11786 4838 11777 4831 11766
TIME...MOT...LOC 2328Z 237DEG 5KT 4831 11779
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:12 AM PDT | River Flood Warning | OTX | Ferry | 4 days |
| May 20, 11:41 AM PDT | Special Weather Statement | OTX | Ferry | 34 min |
| May 20, 12:23 PM PDT | Special Weather Statement | OTX | Ferry | 37 min |
| May 20, 1:13 PM PDT | Areal Flood Advisory | OTX | Ferry | 2 hr |
| May 20, 1:18 PM PDT | Special Weather Statement | OTX | Ferry | 27 min |
| May 20, 1:44 PM PDT | Special Weather Statement | OTX | Ferry | 31 min |
| May 20, 1:51 PM PDT | Areal Flood Advisory | OTX | Ferry, Okanogan | 3 hr |
| May 20, 1:58 PM PDT | Special Weather Statement | OTX | Pend Oreille | 32 min |
| May 20, 2:01 PM PDT | Severe Thunderstorm Warning | OTX | Ferry | 14 min |
| May 20, 2:04 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 26 min |
| May 20, 2:08 PM PDT | Special Weather Statement | OTX | 37 min | |
| May 20, 2:20 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| May 20, 2:37 PM PDT | Special Weather Statement | OTX | Pend Oreille | 23 min |
| May 20, 2:41 PM PDT | Areal Flood Advisory | OTX | Pend Oreille | 109 min |
| May 20, 2:46 PM PDT | Special Weather Statement | OTX | Pend Oreille | 29 min |
| May 20, 2:56 PM PDT | Special Weather Statement | OTX | Ferry | 34 min |
| May 20, 3:19 PM PDT | Special Weather Statement | OTX | Pend Oreille | 26 min |
| May 20, 3:32 PM PDT | Special Weather Statement | OTX | Ferry | 28 min |
| May 20, 3:35 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| May 20, 3:41 PM PDT | Special Weather Statement | OTX | Chelan | 34 min |
| May 20, 4:02 PM PDT | Special Weather Statement | OTX | Chelan | 28 min |
| May 20, 4:05 PM PDT | Special Weather Statement | OTX | Ferry | 25 min |
| May 20, 4:20 PM PDT | Special Weather Statement | OTX | Pend Oreille | 25 min |
| May 20, 4:26 PM PDT | Special Weather Statement | OTX | Ferry | 34 min |
| May 20, 4:28 PM PDT | Special Weather Statement | OTX | Stevens | 32 min |
| May 20, 4:39 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 17 min |
| May 20, 4:41 PM PDT | Special Weather Statement | OTX | Chelan | 34 min |
| May 20, 4:58 PM PDT | Special Weather Statement | OTX | Pend Oreille | 32 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.